Georgia, 2008

Hail and Damaging Wind in Georgia, May 28, 2008

May 28, 2008 · NWS FFC · 3 events in 3 counties and zones

A strong cold front was moving south from the Tennessee Valley into the southeast United States. A large area of cold high pressure was spreading south behind the front from the Ohio Valley into the southeast United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front was moving south from the Tennessee Valley into the southeast United States. A large area of cold high pressure was spreading south behind the front from the Ohio Valley into the southeast United States. Upper-level support was minimal, but sufficient enough with weak northwest flow aloft and warm surface temperatures to allow for isolated strong to severe thunderstorms to develop during the mid and late afternoon hours, mainly across central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 28, 2:48 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 28, 2:48 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT WED MAY 28 2008

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A COUPLE OF BOUNDARIES AND A SHORT WAVE ARE APPROACHING THE STATE
THIS AFTERNOON...HELPING TO GENERATE SOME SCATTERED CONVECTION
ACROSS THE AREA. THE FIRST FRONT IS A WEAKENING COLD FRONT SLOWLY
SAGGING SOUTH ACROSS TENNESSEE AND IS JUST NOW GETTING INTO
NORTHWEST GEORGIA. THE STRONGER FRONT APPROACHING THE STATE IS
ASSOCIATED WITH A COLD AIR DAM...WHICH WILL BE MOVING INTO THE
NORTHEAST OVERNIGHT...SETTING UP SOUTH AND WEST OF THE ATLANTA
METRO AREA BY SUNRISE THURSDAY. MOST OF THIS AFTERNOONS CONVECTION WILL
DIE DOWN AFTER SUNSET...AND BEST CHANCE FOR RAIN WILL REMAIN ACROSS
THE NORTHEAST WHERE SOME DRIZZLE LOOKS POSSIBLE BEHIND THE WEDGE
FRONT DURING THE EARLY MORNING HOURS. BEST CHANCE FOR THUNDERSTORMS
THURSDAY AFTERNOON LOOKS TO BE ACROSS SOUTH GEORGIA...WHERE
MODERATE INSTABILITY COMBINED WITH THE SOUTHERN EDGE OF A WEAKENING
WEDGE/COLD FRONT WILL ONCE LEAD TO SCATTERED AFTERNOON
THUNDERSTORMS...MAINLY SOUTH OF COLUMBUS AND MACON. MOVING INTO
FRIDAY...COMBINATION OF 500 MB RIDGE MOVING IN OVERHEAD AND A DRY
SURFACE HIGH TAKING OVER WILL LEAD TO A HOT AND DRY DAY FOR THE
REGION.

TEMPERATURE FORECAST IS PRETTY STRAIGHT FORWARD THROUGH THE SHORT
TERM...WITH THE ONLY CAVEAT BEING HIGHS THURSDAY AFTERNOON.
EXTENSIVE CLOUD COVER SHOULD KEEP LOWS IN CHECK OVERNIGHT...AND
WITH GUIDANCE NUMBERS IN GOOD AGREEMENT WITH EACH OTHER...DECIDED
NOT TO STRAY TO FAR FROM THEM. AS FOR HIGHS ON THURSDAY...THE
WEDGE SHOULD KEEP MOST OF NORTH GEORGIA COOLER THAN NORMAL...AND
WENT A LITTLE BELOW GUIDANCE FOR HIGHS FROM ATLANTA OVER TOWARDS
WARRENTON AND UP INTO THE ATHENS AND GAINESVILLE AREAS. EVERYWHERE
ELSE...INCLUDING THE NORTHWEST CORNER OF THE STATE SHOULD GET INTO
THE LOW 80S. AFTER THURSDAY...RIDGE BUILDING IN OVERHEAD SHOULD
SEND EVERYONE BACK ABOVE NORMAL...WITH SOME 90S CREEPING UP INTO
CENTRAL GEORGIA BY FRIDAY AFTERNOON.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SUBTROPICAL RIDGE WILL START OFF DOMINATING THE AREA...BUT BY
SATURDAY NIGHT IT WILL BEGIN TO BE NUDGED TO THE WEST...AS
NORTHWEST FLOW BEGINS TO SET UP OVER THE STATE...PUTTING US A
RATHER SUMMER LIKE WEATHER PATTERN. SATURDAY LOOKS TO BE DRY...BUT
A SERIES OF WEAK SHORT WAVES SHOOTING DOWN THE EAST SIDE OF THE
RIDGE WILL AT THE VERY LEAST LEAD TO ISOLATED THUNDERSTORMS DURING
THE AFTERNOONS SUNDAY THROUGH WEDNESDAY ACROSS PARTS OF THE CWA.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD...BUT THE OPPRESSIVE HEAT WILL STAY BACK OVER TEXAS AND THE
SOUTHERN HIGH PLAINS...WHERE THE SUBTROPICAL RIDGE WILL BE
CENTERED.

MG

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  72  60  86  64 /  80  10   0   5   5
ATLANTA         64  74  64  84  67 /  60  10   0   5  10
BLAIRSVILLE     57  72  58  83  62 /  60  10   5  10  10
CARTERSVILLE    63  77  61  86  64 /  50  10   5   5  10
COLUMBUS        67  84  67  89  70 /  40  20   5   5  10
GAINESVILLE     62  71  61  83  65 /  70  10   0  10  10
MACON           67  82  65  90  68 /  40  20   0   5   5
ROME            64  82  61  89  66 /  50  10   5   5  10
PEACHTREE CITY  64  78  62  86  65 /  50  10   0   5  10
VIDALIA         68  83  67  89  67 /  40  30   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50
Hazardous weather outlook, May 28, 10:41 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1141 AM EDT WED MAY 28 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1141 AM EDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A COLD FRONT LOCATED ALONG THE TENNESSEE AND GEORGIA BORDER WILL
SLOWLY PUSH INTO CENTRAL GEORGIA THIS AFTERNOON AND EARLY EVENING.

.PRIMARY HAZARDS...
WIND GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAIN ARE THE PRIMARY HAZARDS. THE SLOW MOVING STORMS MAY CAUSE
LOCALIZED STREET FLOODING FROM HEAVY DOWNPOURS.

.DISCUSSION...
THE APPROACHING COLD FRONT WILL COMBINE WITH DAYTIME HEATING TO
PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. ALTHOUGH MODERATE INSTABILITIES OF
1500 TO 2500 CAPES AND -2 TO -4 LIS WILL SUPPORT SOME STRONG
THUNDERSTORM DEVELOPMENT...LACK OF UPPER SUPPORT AND LOW LEVEL
WIND SHEAR WILL HELP HOLD STORMS BELOW SEVERE LIMITS. THE BEST
LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE SOUTH OF A LINE
FROM ROME TO CANTON TO GAINESVILLE. THE STORMS ARE EXPECTED TO
GRADUALLY DISSIPATE ACROSS THE REGION DURING THE LATE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY...MAINLY
DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, May 28, 1:16 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT WED MAY 28 2008

GAZ039-049>051-061-062-281900-
216 PM EDT WED MAY 28 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HANCOCK...WARREN...TALIAFERRO...GREENE...MORGAN AND WILKES COUNTIES
UNTIL 300 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND LYNEVILLE TO WEST OF VEAZEY...
MOVING SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS HANCOCK...WARREN...TALIAFERRO...GREENE...MORGAN AND WILKES
COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE ROBINSON...LYNEVILLE...UNION POINT...GREENSBORO...
VEAZEY...FICKLIN...SILOAM...CRAWFORDVILLE...RAYTOWN...WHITE PLAINS...
SHARON...SHOULDERBONE...CADLEY...POWELTON AND CEDAR ROCK. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 28, 2:22 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT WED MAY 28 2008

GAZ051-060>062-282000-
322 PM EDT WED MAY 28 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HANCOCK...PUTNAM...WARREN AND TALIAFERRO COUNTIES UNTIL 400 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND NORWOOD TO PHOENIX...MOVING
SOUTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS HANCOCK...PUTNAM...WARREN AND TALIAFERRO COUNTIES THROUGH 400
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ROCKVILLE...RAYTOWN...POWELTON...PHOENIX...SHARON...SHOULDERBONE...
CADLEY...NORWOOD...MAYFIELD...CEDAR ROCK...NORRIS...CAMAK...
CULVERTON...WARRENTON AND CULVERTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 28, 3:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT WED MAY 28 2008

GAZ073-084-282100-
437 PM EDT WED MAY 28 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WILKINSON AND BALDWIN COUNTIES UNTIL 500 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SCOTTSBORO...MOVING SOUTHEAST AT 11 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES OUT
OF SOUTHERN BALDWIN COUNTY INTO WILKINSON COUNTY THROUGH
500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SCOTTSBORO...MCINTYRE AND IRWINTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 37 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
May 28, 3:50 PM EST
Where
Baldwin County, 2 mi SW of Scottsboro
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.999, -83.254

The Baldwin County 911 Center reported that a tree was blown down onto a power line along Gordon Highway in southeast Baldwin county.

Hail, Wilkinson

When
May 28, 4:05 PM EST to 4:08 PM EST
Where
Wilkinson County, 1 mi N of Ivey to Ivey
Measured
0.75 in hail
Reported by
Public
Coordinates
32.934, -83.280

The public observed penny-sized hail north of Ivey at the Holiday Hills Country Club, near the Baldwin county line.

Hail, Monroe

When
May 28, 5:21 PM EST to 5:23 PM EST
Where
Monroe County, 4 mi W of Forsyth to 3 mi W of Forsyth
Measured
0.75 in hail
Reported by
Public
Coordinates
33.030, -84.019

The public observed penny-sized hail west of Forsyth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108843, 108848, 108849.